RetinA In Combination with Chemical Peeling
RetinA can be great for prepping the skin for a chemical peel as it exfoliates the outer, older layers of the the skin and stimulates collagen production. I often recommend to my peel patients that they use RetinA prior to chemical peeling to maximize the benefit of the peel. That being said, it also makes the skin more sensitive to the peel (or other similar treatments like laser) and so depending on the type/strength of the peel and the patient's skin, I will occasionally have the patient stop using RetinA anywhere from a few days to a few weeks prior to a peel. Chemical peeling should be done by a physician in the office to avoid any unnecessary permanent discoloration and/or scarring.
Retinoids prior to a chemical peel
Retinoids can exfoliate the top layer of the skin, similar to a superficial peel. If not stopped prior to a chemical peel, retinoids can exaggerate the peel's effects. A trained provider, however, can compensate for this exaggerated response by watching the skin's reaction to the peeling agent. Therefore, in my practice, patients are allowed to use their retinoids on their usual schedule up to the night before a peel. In fact, healing may be accelerated by the use of topical retinoids by a few weeks if used prior to a peel.
Using Retin A with chemical peels
Regular use of Retin A (or similar creams) improves the skin's condition by stimulating collagen production and exfoliating the older, surface layers of skin. However, it can make you more sensitive to the effects of chemical peels or other peeling or laser treatments. In general I advise patients to stop their Retin A one to two weeks before having a peel. Depending on several factors such as how sensitive your skin is, how long you have been using Retin A, if you have had chemical peels before, and what you're environment is like (is it winter in Wisconsin or winter in Miami?) you may need to stop for longer or you may be able to keep using it up to a few days before your treatment. Always ask your dermatologist if you are concerned, but it's better to stop for longer than to not have enough time and end up getting irritated.